Tornadoes · United States · Kentucky · 2014
EF0 tornado, Central City to Paradise, Kentucky, August 17, 2014
From Central City to Paradise, this EF0 tornado ran 0.6 miles across Muhlenberg County on August 17, 2014, touching down at 5:31 PM CDT and reaching 125 yards wide. It killed nobody, and did $7,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 17, 2014
- Touchdown
- 5:31 PM CDT (22:31 UTC)
- Lifted
- 5:32 PM CDT (22:32 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 125 yards (114 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- $5,000
- County
- Muhlenberg County
- Touchdown point
- 37.300, -87.015
- Lift-off point
- 37.296, -87.006
- Record number
- 1408171631-01
The damage survey
5 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Part of soybean field was wind swept/ partially blown down.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A weak low pressure system moved generally eastward across southern Missouri to the confluence of the Mississippi and Ohio Rivers. Ahead of this low, clusters of thunderstorms moved east-southeast across western Kentucky. These storms were aided by a small 500 mb shortwave trough sliding east-southeast across the Lower Ohio Valley. The storms occurred in a region of moderately strong wind shear. Winds were generally from 20 to 30 knots throughout the lower and mid levels of the atmosphere, but with strong directional shear. Rich low-level moisture was present, with surface dew points in the lower 70's. A couple of weak tornadoes occurred in this moist and moderately sheared environment.
This small tornado blew down several small trees and limbs in multiple directions along County Road 1011. There were numerous reports of this brief touchdown that snapped trees and damaged a cornfield. Peak winds were estimated near 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Aug 17, 3:07 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 17, 3:07 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 307 PM CDT Sun Aug 17 2014 .SHORT TERM...(Tonight through Tuesday night) Issued at 307 PM CDT SUN AUG 17 2014 The upper-level storm system moving along I-64 this afternoon will continue to support numerous showers over the Evansville Tri State through sunset, while more scattered showers and a few storms move eastward through the Pennyrile region of west Kentucky. Some showers are likely to be hanging around southwest Indiana and northwest Kentucky into the evening, but the thunderstorms in the southeast should be out of the area by then. Satellite imagery reveals that a large area of stratocu are spreading south and east on the backside of the low-level circulation. As the low exits the area, these clouds should spill across most of the region this evening. Guidance shows this cloud layer scattering out overnight and dense fog or very low ceilings developing over much of the region by daybreak Monday. If the stratocu prevail through the night the low clouds will likely not develop. Will keep the forecast mostly cloudy and not mention fog at this time. Most of the 12Z models develop some isolated to widely scattered diurnal convection mainly in the southeast Monday, and that seems reasonable with the heat and humidity across the region. May have a few showers or storms linger into Monday evening. As a storm system drops into the western Great Lakes region Monday night, some convection may make a run at our northern counties late in the period. As the tail end of the trough aloft moves through the region Tuesday, at least scattered convection is expected. Given the rather extreme heat and humidity expected, and increasing flow in the middle and upper levels, figure that a few storms could pulse up to near severe levels in the afternoon. Heat indices may top 100 over the southwest half of the area Tuesday. Will give this a mention in the HWO. A few showers or storms may develop in the vicinity of a warm front that is expected to lift northeast into the region Tuesday night. The consensus of available guidance may be a bit hot for highs Monday and Tuesday, so decided to undercut it a bit mainly in the northeast. The consensus should be pretty close for lows. .LONG TERM...(Wednesday through Monday Night) Issued at 307 PM CDT SUN AUG 17 2014 The middle and upper level high pressure center, effectively anchored over Central Mississippi over the extended forecast period will be the dominant weather maker for the area. Initially, where the thermal cap remains the weakest (Southeast IL, Southwest IN, and northwest Kentucky) Wednesday into Thursday afternoon and evening, small PoPs were left to handle diurnal convection. As the ridge continues to build in and become established a subsidence inversion will work to limit convection going into the weekend and early next week. Given the antecedent moisture from rain and a relatively moist boundary layer, heat index values will become an increasing concern early in the extended period. At this time, Wednesday afternoon will see the greatest likelihood of heat index values approaching 105 degrees. The vast majority of these elevated heat index values will be along the counties bordering the Ohio and Mississippi Rivers, as well as the Southeast Missouri delta region, east to the Land Between the Lakes in Southwest Kentucky. Will offer a mention in the Hazardous Weather Outlook to raise awareness this next week. When blending with numerical forecast guidance, leaned closer the deterministic GFS for temperatures, winds, and to some degree, dewpoints with the extended forecast package. && .AVIATION... Issued at 1247 PM CDT SUN AUG 17 2014 A compact storm system will move east southeast through the region this afternoon. Scattered showers and a few thunderstorms will be possible east of the Wabash and Ohio rivers, and most likely south and east of the terminals. The associated surface low will move east southeast toward KEVV and KOWB by late afternoon/early evening, creating a low confidence wind forecast. IFR ceilings should lift with mixing in the northeast this afternoon, but MVFR ceilings will likely hang around through early evening. Cannot rule out a brief period of MVFR ceilings at KCGI or KPAH this afternoon, but VFR should dominate. Strong signal for IFR or lower ceilings and fog late tonight through much of Monday morning. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SHORT TERM...DRS LONG TERM...Smith AVIATION...DRS
Hazardous weather outlook, Aug 17, 3:28 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 328 PM CDT SUN AUG 17 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 328 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH SUNSET ACROSS THE EVANSVILLE TRI STATE AND THE PENNYRILE REGION OF WEST KENTUCKY. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY CONCERN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED THUNDERSTORMS ARE FORECAST FOR MUCH OF THE AREA MONDAY AFTERNOON. BETTER COVERAGE IS EXPECTED TUESDAY...WHEN A FEW STORMS MAY PULSE UP TO NEAR SEVERE LEVELS. LOCALLY HEAVY RAINFALL WILL BE A CONCERN WITH ANY THUNDERSTORMS IN THIS PERIOD. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE FORECAST MAINLY ALONG EASTERN SECTIONS OF SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY WEDNESDAY THROUGH FRIDAY. AT THIS TIME...ANY STORMS THAT OCCUR SHOULD REMAIN BELOW SEVERE LIMITS. PORTIONS OF THE AREA MAY SEE AFTERNOON HEAT INDEX VALUES AROUND 100 FROM TUESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 17, 2:12 PM CDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
212 PM CDT SUN AUG 17 2014
KYZ009-171930-
CALLOWAY KY-
212 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALLOWAY COUNTY IN
WESTERN KENTUCKY UNTIL 230 PM CDT...
AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF DOVER...MOVING EAST AT 35
MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS THAT MAY BE IMPACTED INCLUDE...NEW CONCORD KENTUCKY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3664 8815 3665 8806 3661 8804 3660 8803
3651 8803 3649 8805 3649 8813
TIME...MOT...LOC 1912Z 264DEG 31KT 3656 8800
SMITHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
10.5 hours before the tornado, 135 km from the path. August 17, 2014.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -76 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 4.5 K/km
Nashville Metro, TN (KBNA), 00:00Z
1.5 hours after it, 135 km from the path. August 18, 2014.
- Mixed-layer CAPE
- 550 J/kg
- Mixed-layer CIN
- -79 J/kg
- Surface CAPE
- 1023 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
- 0-3 km lapse rate
- 4.8 K/km
The surface observations
Madisonville (2I0), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Campbell radar (KHPX), 67 km away, was scanning. The volume nearest the touchdown began at 22:30 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in KentuckyEvery tornado in Kentucky since 1950Warnings in force in Kentucky nowThe forecast where you are
The other tornadoes of August 17, 2014
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.